Methotrexate pneumonitis after initiation of infliximab therapy for rheumatoid arthritis
Article first published online: 12 DEC 2002
Copyright © 2002 by the American College of Rheumatology
Arthritis Care & Research
Volume 47, Issue 6, pages 670–671, 15 December 2002
How to Cite
Kramer, N., Chuzhin, Y., Kaufman, L. D., Ritter, J. M. and Rosenstein, E. D. (2002), Methotrexate pneumonitis after initiation of infliximab therapy for rheumatoid arthritis. Arthritis & Rheumatism, 47: 670–671. doi: 10.1002/art.10803
- Issue published online: 12 DEC 2002
- Article first published online: 12 DEC 2002
- Manuscript Accepted: 11 JUN 2002
- Manuscript Received: 21 APR 2002
Methotrexate (MTX) is still considered the disease-modifying antirheumatic drug of choice for treatment of rheumatoid arthritis (RA), as monotherapy, in combination with other second-line agents (e.g., MTX/sulfasalazine/hydroxychloroquine), or with tumor necrosis factor (TNF) inhibitors (infliximab and etanercept). The most serious and often unanticipated complication of MTX therapy is pneumonitis, which occurs in about 1% of patients (1). During a 5-year period (before the availability of TNF inhibitors) when 362 RA patients taking MTX were followed at our center, no cases of methotrexate pneumonitis were seen. Over the course of 13 months, however, we observed pulmonary toxicity in 3 of 50 (6%) individuals receiving a stable MTX dose plus infliximab. In each case, life-threatening diffuse interstitial pneumonia with histologic features characteristic of methotrexate pneumonitis (2) occurred shortly after the third infusion of infliximab.
I.W. is a 64-year-old woman with seronegative but biopsy-proven nodular RA. Her disease could not be controlled despite treatment with prednisone at 10 mg daily, oral MTX at 25 mg weekly, alone or in combination with cyclosporine at 5 mg/kg daily. Persistent leukemoid reaction with monocytosis and eosinophilia suggested possible underlying myelodysplastic syndrome, although this was not confirmed by bone marrow biopsies, with flow cytometry, or gene rearrangement studies. Cyclosporine was discontinued and replaced with infliximab at 3 mg/kg. One week after her third infliximab infusion, she developed fever, prostration, and night sweats. Two weeks later, she was hospitalized with severe dyspnea, bilateral interstitial pulmonary infiltrates, and extreme hypoxemia requiring ventilator support. Open lung biopsy revealed foci of alveolar damage with fibrin deposition and diffuse type II pneumocyte proliferation. She improved rapidly with discontinuation of MTX and treatment with methylprednisolone at 120 mg daily.
T.W. is a 63-year-old woman with seropositive RA and psoriasis. Her disease was not controlled despite treatment with prednisone at 15 mg daily and MTX at 25 mg subcutaneously weekly. Addition of sulfasalazine resulted in severe rash. A 6-month trial of etanercept was unsuccessful. Infliximab at 3 mg/kg was started with dramatic symptomatic response after the first infusion. However, soon after her third dose of infliximab she developed fever and night sweats, followed 2 weeks later by severe dyspnea, bibasilar rales, and hypoxemia warranting hospitalization. Chest radiograph was normal, but chest computed tomography revealed extensive bilateral interstitial and alveolar infiltrates. She was treated with trimethoprim/sulfamethoxazole and methylprednisolone at 60 mg every 6 hours. Open lung biopsy revealed proliferation of type II pneumocytes, a nodular infiltrate of lymphocytes, histiocytes, plasma cells, and rare multinucleated giant cells, as well as mild interstitial fibrosis. Antibiotics were discontinued and methylprednisolone was tapered over the course of the next 4 weeks. Her respiratory status returned to baseline over the subsequent 3 weeks.
C.B., an 80-year-old woman with seropositive RA, had persistent synovitis despite therapy with MTX at 25 mg subcutaneously weekly, sulfasalazine at 500 mg twice daily, hydroxychloroquine at 300 mg daily, and prednisone at 5 mg daily. Infliximab at 3 mg/kg was added to her regimen, with complete resolution of synovitis after her third infusion. Three weeks later she was hospitalized with fever, dyspnea, arterial hypoxemia, and bilateral interstitial infiltrates. There was no clinical response to broad-spectrum antibiotics. Transbronchial biopsy revealed early intraalveolar fibrosis and type II pneumocyte hyperplasia. She was treated with methylprednisolone at 60 mg every 6 hours, followed by tapering doses of oral prednisone. Her respiratory status improved rapidly and chest radiograph showed complete clearing of infiltrates after 2 months.
The prevalence of MTX pneumonitis in RA, as reported from retrospective series, has been highly variable, ranging from 2.1 to 5.5% (3, 4). Prospective analyses have varied from <1% (1 of 128 subjects followed for 4 years) to as high as 11.6% (5 of 43) (5, 6). From 24 retrospective and prospective series totaling 3,500 patients, Salaffi et al calculated a mean prevalence of 3.3% (7). Perhaps the most accurate estimate, based on the largest prospective series reported to date, is 1% (1). Of 922 MTX-treated individuals followed for 2 years in randomized controlled trials with leflunomide or etanercept, only 9 developed pneumonitis.
Two cases of pneumonitis related to infliximab monotherapy have been reported to date: one case of “eosinophilic pneumonitis” reported in a patient with Crohn's disease (8); and 1 case of “allergic granulomatosis of the lung” in a patient treated for ankylosing spondylitis (9). Noninfectious pneumonitis has not been reported with etanercept monotherapy (Holman JD: personal communication).
The mechanism by which infliximab, an inhibitor of TNF, could potentiate the pulmonary toxicity of MTX is unclear, because TNF has been implicated as a proinflammatory cytokine contributing to tissue injury in most models of hypersensitivity pneumonitis. In a murine model of autoimmune pneumonitis, TNF blockade with a soluble TNF receptor was therapeutic (10). On the other hand, because infliximab binds to TNF expressed on the surface of macrophages and CD4+ T cells, resulting in cell lysis (11), it is conceivable that the local release of macrophage-derived proteolytic enzymes may contribute to MTX toxicity.
Both the temporal relationship of onset of MTX pneumonitis to initiation of infliximab therapy in our patients, and what appears to be a higher than anticipated incidence of this complication, suggest a possible causal relationship. Further postmarketing surveillance for this adverse experience is warranted.
- 1Enbrel ERA Investigators Group, , and the Leflunomide Investigators Group, . Methotrexate-induced pulmonary disease during treatment of rheumatoid arthritis in large clinical trials [abstract]. Arthritis Rheum 2000; 43 Suppl 9: 341., , and the
- 2Clinical, laboratory, radiographic, and histopathologic features of methotrexate-associated lung injury in patients with rheumatoid arthritis: a multicenter study with literature review. Arthritis Rheum 1997; 40: 1829–37., , , , , , et al.